Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 406, NWS Norman, OK

July 27, 2000Hughes County, Pontotoc County, Seminole County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 27, 2000, 8:31 AM CDT for Hughes County, Pontotoc County, Seminole County, Oklahoma. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 27, 2000, 8:31 AM CDT (13:31 UTC)
Expired
Jul 27, 2000, 9:15 AM CDT
In force
44 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Hughes County, OK, Pontotoc County, OK, Seminole County, OK

The radar

The Norman radar (KTLX), 88 km from the middle of the area, began a volume at 13:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 8:32 AM CDTThunderstorm Wind 52 ESasakwa, OK
Jul 27, 8:35 AM CDTThunderstorm Wind 52 EAllen, OK
Jul 27, 8:40 AM CDTThunderstorm Wind 52 EAtwood, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 1.5 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2000-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 338 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2000-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
338 J/kg
Mixed-layer CIN
-371 J/kg
Mixed-layer LCL
2019 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 271332
SVROKC
OKC063-123-133-271415-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
831 AM CDT THU JUL 27 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PONTOTOC COUNTY IN EAST CENTRAL OKLAHOMA
  SOUTHERN SEMINOLE COUNTY IN EAST CENTRAL OKLAHOMA
  SOUTHERN HUGHES COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 915 AM CDT

* AT 831 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3    
  MILES WEST OF ALLEN...MOVING SOUTH SOUTHWEST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE ADA...ALLEN...BYNG...CALVIN...
  FITTSTOWN...FRANCIS...GERTY...HOLDENVILLE...SASAKWA...STONEWALL AND#
  VANOSS

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS TO AT LEAST 60 MPH ARE 
LIKELY.

LAT...LON 3507 9609 3514 9675 3493 9676 3490 9691
          3453 9682 3453 9657 3478 9642 3479 9611

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:20 AM CDT, 5 hours 11 minutes earlier.

Area forecast discussion, Jul 27, 3:20 AM CDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
320 AM CDT THU JUL 27 2000

INCREASING CHANCE OF RAIN OVER THE NEXT FEW DAYS AS SURFACE FRONT IN
THE CENTRAL PLAINS SLIDES SOUTHWARD.  SHORTWAVE TROF MOVING
SOUTHEAST FROM THE UPPER ROCKIES BEGINS TO INTERACT WITH THE LONGER
WAVE TROF THAT IS MOVING SLOWLY THROUGH THE GREAT LAKES REGION AND
EVOLVES INTO A LARGER AMPLITUDE EAST-WEST ORIENTED TROF THAT REMAINS
IN THE AREA ON SATURDAY.

THUNDERSTORMS ARE CONSIDERING MOVING INTO THE FORECAST AREA BOTH IN
THE NORTH CENTRAL AND WESTERN SECTIONS THIS MORNING.  NEITHER AREA
HAS BEEN MAKING VERY RAPID PROGRESS TOWARD THE AREA AND AT THE
MOMENT AM NOT TOO INCLINED TO GO VERY HIGH POPS FOR THE FIRST
PERIOD.  BUT WE WILL SEE WHAT IT ON THE SCOPE AT PRESS TIME.  BUT
LEFTOVER CLOUDS FROM THE NEARBY CONVECTION MAY SOMEWHAT OFFSET THE
INFLUENCE OF LOW LEVEL WARMING ON THE HIGH TEMPERATURES TODAY.  WILL
GO CLOSE TO YESTERDAYS HIGHS IN MOST AREAS WHICH IS GENERALLY AT OR
ABOVE GUIDANCE.

AS THE SURFACE FRONT AND UPPER SHORTWAVE MOVE CLOSER TO THE AREA...
THERE WILL BE A HIGHER LIKELIHOOD OF PRECIPITATION TONIGHT AND
TOMORROW.  THE NGM IS STILL WANTING TO COOL THE LOW LEVELS MORE THAN
THE OTHER MODELS EVEN AHEAD OF THE SURFACE FRONT TOMORROW.  ALTHOUGH
THERE WILL LIKELY BE MORE CLOUDINESS TO CONTEND WITH I AGAIN THINK
THAT THE NGM IS OVERDOING THE COOLING.  WILL CONTINUE TO GO ABOVE
FWC NUMBERS FOR HIGHS TOMORROW ALTHOUGH WILL COOL THINGS RELATIVE
TODAY A LITTLE.

HIGHER POPS THAN LISTED BELOW MAY BE WARRANTED FRIDAY NIGHT... BUT
WILL AT LEAST RAISE A CAT IN NORTH AND CENTRAL FROM GOING FORECAST
AND THEN SEE WHAT TRANSPIRES.  NO CHANGES PLANNED FOR THE EXTENDED
AT THE MOMENT.

...SPEG.
OKC   93  73  92  72 /  10  30  30  30
HBR   99  74  98  73 /  20  30  30  30
SPS  103  75 101  75 /  20  20  20  20
GAG   96  72  92  68 /  20  30  30  30
PNC   92  %73  90  70 /  20  30  40  30
DUA   96  73  95  73 /  10  20  20  20

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Jul 27, 8:27 AM CDT, 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
827 AM CDT THU JUL 27 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 AM    5WSW LAMAR                OK   60 MPH WIND GUST
07/27/00   HUGHES                         PUBLIC REPORT

0815 AM    3 E HOLDENVILLE           OK   60 MPH WIND GUST
07/27/00   HUGHES                         SOME 0.75 INCH HAIL
                                          PUBLIC REPORT

CW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:55 AM CDTSevere Thunderstorm WarningOUNHughes35 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.